Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 138, NWS Green Bay, WI

August 23, 1998Portage County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 23, 1998, 2:56 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1998, 2:56 PM CDT (19:56 UTC)
Expired
Aug 23, 1998, 4:00 PM CDT
In force
64 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Portage County, WI, Waupaca County, WI

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:15 PM CDTHail 0.75Iola, WI
Aug 23, 3:52 PM CDTHail 1New London, WI
Aug 23, 3:55 PM CDTThunderstorm Wind 50New London, WI
Aug 23, 3:55 PM CDTHail 1.75New London, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS1 KGRB 231957 RRA
SVRGRB
WIC097-135-232100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
256 PM CDT SUN AUG 23 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PORTAGE COUNTY IN CENTRAL WISCONSIN
  NORTHERN WAUPACA COUNTY IN NORTHEAST WISCONSIN

* UNTIL 400 PM CDT

* AT 253 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 5 MILES NORTHEAST OF STEVENS POINT...NEAR POLONIA.
  MOVEMENT WAS EAST AT 25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERU
  ROSHOLT
  NORTHLAND
 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

THIS THUNDERSTORM WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN
BLOW POWER LINES DOWN...AND SNAP LARGE LIMBS OFF OF TREES. STAY AWAY
FROM WINDOWS UNTIL THE STORMS PASS. THIS THUNDERSTORM WILL ALSO PRODUCE
HAIL TO 1 INCH IN DIAMETER. 

JKL/PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT SUN AUG 23 1998

LACK OF SIG LOW-LVL CONVG OVR AREA AND SYNOPTIC SCALE SINKING BEHIND
DEPARTING SHRTWV TROF PREVENTED TSTM DVLPMT DURG MOST OF DAY...XCPT NR
UP BORDER WHICH WAS IN FAVORED LEFT EXIT REGION OF ASSOCD JET MAX.
HOWEVER...DURING LAST 30 MINUTES...1KM VIS SAT AND RECENT 88D IMAGES
INDCT DVLPG LINE OF CU DVLPG INTO CBS OVR CNTRL PART OF STATE (SW PART
OF OUR CWA) DUE IN PART TO STRONG INSTAB WITH SFC TEMPS IN M-U 80S AND
DEWPTS IN L-M 70S.

AT 19Z SFC COLD FNT EXTENDED FM N-CNTRL MN TO SRN SD.  THE NRN PART OF
THE FNT WL CONT TO MOV E TNGT...ENTERING NW PART OF OUR FCST AREA AFT BY
02Z...AND EXITING SE PART OF FCST AREA BY ABT 08Z.  GIVEN THE MARGINAL
INSTAB WITH THE TIME OF DAY AND WEAK CONVG ALNG FNT...SMALL CHC RW/TRW
TNGT WITH FNT.

NGM MOS GUID HAS DONE A FINE JOB WITH TEMPS LAST FEW RUNS...AND 23/12Z
NUMBERS LOOK GOOD.

JKL

In the hours before

Special weather statement, Aug 23, 12:00 PM CDT, 2 hours 56 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 23 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH CENTRAL WISCONSIN.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE FORECAST AREA.

FORECAST:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST
AND CENTRAL WISCONSIN.  THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE
LATER THIS AFTERNOON INTO EARLY EVENING.  DAMAGING WINDS OVER 60 MPH AND
HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN THREATS.

DISCUSSION:
AN UNSTABLE AIRMASS HAS PUSHED INTO THE REGION FROM THE SOUTH.  THE
APPROACH OF AN UPPER AIR DISTURBANCE AND SURFACE TROUGH THIS AFTERNOON
WILL INTERACT WITH THE VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE
ISOLATED THUNDERSTORMS.

SPOTTER ACTION:
SPOTTER GROUPS ACROSS THE FORECAST AREA MAY BE ACTIVATED LATER THIS
AFTERNOON OR THIS EVENING.

THE SHORT-TERM FORECAST WILL BE ISSUED AS NEEDED WITH THE LATEST
FORECAST INFORMATION.

JKL
Special weather statement, Aug 23, 12:00 PM CDT, 2 hours 56 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 23 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH CENTRAL WISCONSIN.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE FORECAST AREA.

FORECAST:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST
AND CENTRAL WISCONSIN.  THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE
LATER THIS AFTERNOON INTO EARLY EVENING.  DAMAGING WINDS OVER 60 MPH AND
HAIL UP TO AN INCH IN DIAMETER WILL BE THE MAIN THREATS.

DISCUSSION:
AN UNSTABLE AIRMASS HAS PUSHED INTO THE REGION FROM THE SOUTH.  THE
APPROACH OF AN UPPER AIR DISTURBANCE AND SURFACE TROUGH THIS AFTERNOON
WILL INTERACT WITH THE VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE
ISOLATED THUNDERSTORMS.

SPOTTER ACTION:
SPOTTER GROUPS ACROSS THE FORECAST AREA MAY BE ACTIVATED LATER THIS
AFTERNOON OR THIS EVENING.

THE SHORT-TERM FORECAST WILL BE ISSUED AS NEEDED WITH THE LATEST
FORECAST INFORMATION.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:54 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee66 min
Aug 23, 3:34 PM CDTSevere Thunderstorm WarningGRBOutagamie86 min
Aug 23, 3:43 PM CDTTornado WarningGRBWaupaca32 min
Aug 23, 3:55 PM CDTTornado WarningGRBOutagamie50 min
Aug 23, 4:13 PM CDTTornado WarningGRBWaupaca32 min
Aug 23, 4:19 PM CDTTornado WarningGRBCalumet, Winnebago56 min
Aug 23, 4:45 PM CDTSevere Thunderstorm WarningGRBOutagamie15 min
Aug 23, 4:49 PM CDTTornado WarningGRBManitowoc56 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningGRBCalumet45 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningGRBMarinette30 min
Aug 23, 6:04 PM CDTSevere Thunderstorm WarningGRBDoor56 min
Aug 23, 6:19 PM CDTTornado WarningGRBDoor41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.